Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 23, NWS Nashville, TN

March 9, 2006Coffee County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 9, 2006, 5:56 PM CST for Coffee County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2006, 5:56 PM CST (23:56 UTC)
Expired
Mar 9, 2006, 6:30 PM CST
In force
34 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Coffee County, TN

The radar

The Northeast Alabama radar (KHTX), 66 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 2:40 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 092358
SVROHX
TNC031-100030-
/O.NEW.KOHX.SV.W.0023.060309T2356Z-060310T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
556 PM CST THU MAR 9 2006

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COFFEE COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF MANCHESTER

* UNTIL 630 PM CST

* AT 551 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS MOVING EAST AT 35 MPH...CAPABLE OF
  PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANCHESTER BY 610 PM CST

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3559 8634 3536 8620 3538 8589 3556 8594
      3566 8615

$$
BOYD
1 follow-up statement
000 
WWUS54 KOHX 100022
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
622 PM CST THU MAR 9 2006

TNC031-100030-
/O.CON.KOHX.SV.W.0023.000000T0000Z-060310T0030Z/
COFFEE TN-
622 PM CST THU MAR 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST
FOR COFFEE COUNTY...

AT 617 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST OF MANCHESTER TO 14
MILES SOUTH OF MANCHESTER...OR ALONG A LINE EXTENDING FROM 10 MILES
WEST OF MCMINNVILLE TO 7 MILES NORTHEAST OF WINCHESTER...MOVING EAST
AT 45 MPH.

LAT...LON 3559 8634 3536 8620 3538 8589 3556 8594
      3566 8615

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 3:47 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 9, 3:47 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
347 PM CST THU MAR 9 2006

.SHORT TERM...STORMS ARE NOW MAKING THEIR WAY INTO SOUTHWEST
MIDDLE TENNESSEE, WITH WARNINGS ALREADY BEING ISSUED. MAIN LINE OF
STORMS SHOWS A LINE ECHO WAVE PATTERN OVER PERRY, DECATUR, AND
BENTON COUNTIES.

COMPUTER MODELS ARE SHOWING THE PEAK TIME FOR ACTIVE WEATHER AT
NASHVILLE TO BE RIGHT AT 00Z. THE SPECIAL SOUNDING DONE HERE AT
18Z SHOWS THE ENVIRONMENT IS NOT ALL THAT UNSTABLE, WITH A LIFTED
INDEX OF +3.4, AND A MINISCULE POSITIVE AREA. THE BIG INHIBITOR
APPEARS TO BE A CAP BASED AT 850 MB.

BUT THERE IS PLENTY OF WIND SHEAR OUT THERE, AS THE 0-3 KM
HELICITY WAS 732. WIND SPEED AT 2,000 WAS 42 KNOTS, THEN 48 KNOTS
AT 3,000 FEET, 48 KNOTS AT 3,000 FEET, 56 KNOTS AT 4,000 FEET, AND
62 KNOTS AT 6,000 FEET.

THE SOUNDING SHOWS A DEEP DRY LAYER BETWEEN 600 AND 850 MB, WHICH
IS ABOUT 9,300 FEET THICK.

AT ANY RATE, EVEN A HEAVY RAINSHOWER COULD BRING DOWN A DOWNBURST
CAPABLE OF DOING DAMAGE, AS VOLATILE AS THE LOW-LEVEL WIND FIELD IS.

THE LINE OF STORMS WILL WEAKEN ONCE IT GETS EAST OF NASHVILLE.
STILL, THE SEVERE THUNDERSTORM WATCH EXTENDING TO THE PLATEAU IS A
GOOD CALL BY THE SPC GIVEN THE CURRENT ENVIRONMENT.

HAVE ALSO INCLUDED A WIND ADVISORY FOR AREAS EAST OF NASHVILLE
UNTIL 900 PM, GIVEN THAT THE SURFACE GRADIENT ACROSS OUR WESTERN
COUNTIES WILL GRADUALLY WEAKEN BEHIND THE PASSAGE OF THE LINE OF
STORMS, LEAVING THE STRONGEST WINDS EAST OF HERE.

THE SURFACE MAP AT 21Z SHOWS A DEEP 987 MB LOW CENTERED NEAR ST.
LOUIS, WITH THE COLD FRONT EXTENDING SOUTHWESTWARD INTO CENTRAL
ARKANSAS THROUGH THE ARK-LA-TEX.

.LONG TERM...LOW CENTER WILL CONTINUE ON ITS NORTHEASTWARD TRACK,
ALTHOUGH WE WILL NEVER GET A TRUE FRONTAL PASSAGE, PER SE, EVEN
THOUGH DEW POINTS WILL BE ABOUT 10 DEGREES LOWER TOMORROW THAN
TODAY. WINDS WILL VEER TO THE SOUTHWEST OVERNIGHT, BUT WILL BACK
AROUND TO THE SOUTH BY TOMORROW AFTERNOON IN ADVANCE OF THE NEXT
WEATHER SYSTEM.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    49  69  52  75 /  90  10  20  40
CLARKSVILLE  49  67  54  75 /  90  10  20  40
CROSSVILLE   48  66  51  70 /  90  10  20  40
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM THURSDAY FOR THE FOLLOWING ZONES:
BEDFORD...CANNON...CLAY...COFFEE...CUMBERLAND...DEKALB...
FENTRESS...GILES...GRUNDY...JACKSON...MACON...MARSHALL...
OVERTON...PICKETT...PUTNAM...RUTHERFORD...SMITH...TROUSDALE...
VAN BUREN...WARREN...WHITE...AND WILSON.

SEVERE THUNDERSTORM WATCH UNTIL 9 PM THURSDAY FOR THE FOLLOWING
ZONES: BEDFORD...CANNON...CLAY...COFFEE...CUMBERLAND...
DAVIDSON...DEKALB...FENTRESS...GILES...GRUNDY...JACKSON...
LAWRENCE...MACON...MARSHALL...MAURY...OVERTON...PICKETT...
PUTNAM...RUTHERFORD...SMITH...SUMNER...TROUSDALE...VAN BUREN...
WARREN...WHITE...WILLIAMSON...AND WILSON.

TORNADO WATCH UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
BENTON...CHEATHAM...DICKSON...HICKMAN...HOUSTON...HUMPHREYS...
LEWIS...MONTGOMERY...PERRY...ROBERTSON...STEWART...AND WAYNE.
&&

ROSE
Hazardous weather outlook, Mar 9, 5:30 AM CST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST THU MAR 9 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-101130-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
MIDSTATE THIS AFTERNOON AND EVENING. PRIMARY THREATS FROM THIS EVENT
WILL BE DAMAGING WIND AND HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE.
THE THUNDERSTORM THREAT OVER THE AREA WILL DIMINISH AFTER MIDNIGHT.
ALSO...HIGH WINDS WILL PREVAIL OVER THE AREA...WITH WINDS INCREASING
TO 20 TO 30 MPH WITH GUSTS TO 45 MPH. THE HIGH WINDS WILL BE A THREAT
TO HIGH PROFILE VEHICLES...AS WELL AS MARINE TRAFFIC ON AREA LAKES.

.DAYS TWO AND THREE...FRIDAY AND SATURDAY...
LITTLE SIGNIFICANT WEATHER EXPECTED ON FRIDAY. INCREASING ATMOSPHERIC
INSTABILITY WILL BRING MORE THUNDERSTORM ACTIVITY INTO THE MIDSTATE
ON SATURDAY. A FEW OF THESE THUNDERSTORMS COULD BE SEVERE WITH
DAMAGING WIND OR HAIL.

.DAYS FOUR THROUGH SEVEN...SUNDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORM ACTIVITY WILL CONTINUE FOR SUNDAY AND MONDAY.
A FEW THUNDERSTORMS COULD BE SEVERE ON MONDAY AS THE COLD FRONT
APPROACHES THE MIDSTATE. SCATTERED SHOWERS ARE EXPECTED TUESDAY
MORNING AFTER THE FRONTAL PASSAGE. NO SIGNIFICANT WEATHER EXPECTED ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...AND EMERGENCY MANAGEMENT PERSONNEL
IS EXPECTED THIS AFTERNOON AND EVENING.

JLM

In the hours before

Local storm report, Mar 9, 5:15 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
515 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     LA VERGNE               36.00N 86.57W
03/09/2006                   RUTHERFORD         TN   TRAINED SPOTTER

            PHONE POLES BLOWN DOWN.

&&

MASSIE
Local storm report, Mar 9, 5:23 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
523 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     SMYRNA                  35.98N 86.52W
03/09/2006                   RUTHERFORD         TN   TRAINED SPOTTER

            SIDING BLOWN OFF HOUSE ALONG WEAKLEY ROAD

&&

MASSIE
Local storm report, Mar 9, 5:25 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
525 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     3 NW MURFREESBORO       35.88N 86.43W
03/09/2006                   RUTHERFORD         TN   TRAINED SPOTTER

            POWERLINES AND POLES BLOWN DOWN ON BLACKMAN ROAD IN
            BLACKMAN COMMUNITY.

&&

MASSIE
Local storm report, Mar 9, 5:38 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TO REPORT NO INJURIES
NATIONAL WEATHER SERVICE NASHVILLE TN
538 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     6 SE DICKSON            36.02N 87.30W
03/09/2006                   DICKSON            TN   TRAINED SPOTTER

            FOLLOWING A TEMA SURVEY OF THE DAMAGE ONE HALF MILE NORTH
            OF HICKMAN DICKSON COUNTY LINE ON HIGHWAY 46: NO INURIES
            OCCURRED AND ONE MOBILE HOME DAMAGED AND MOVED OFF ITS
            FOUNDATION.

            THIS CORRECTS THE EARLIER REPORT OF 2 INJURIES.

&&

MASSIE
Special weather statement, Mar 9, 5:49 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
549 PM CST THU MAR 9 2006

TNZ011-032>034-100045-
FENTRESS-OVERTON-PICKETT-PUTNAM-
549 PM CST THU MAR 9 2006

...THROUGH 730 PM...STRONG THUNDERSTORMS WILL AFFECT FENTRESS...
OVERTON...PICKETT AND PUTNAM COUNTIES...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR EASTERN
MIDDLE TENNESSEE.

AT 545 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
CARTHAGE TO SMITHVILLE...MOVING EAST AT 40 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH WILL OCCUR WITH PASSAGE OF THESE
STORMS.

31
Local storm report, Mar 9, 5:54 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
554 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     LEWISBURG               35.45N 86.79W
03/09/2006                   MARSHALL           TN   TRAINED SPOTTER

            ROOFS BLOWN OFF MOBILE HOMES IN EMBERS TRAILER PARK.
            TREES BLOWN DOWN ALONG HARBOUR ROAD, YELL ROAD, BALL LANE
            AND VERONA CANY ROAD.

&&

MASSIE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 4:20 AM CSTWind AdvisoryOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more17 hr
Mar 9, 2:48 PM CSTTornado WarningOHXWayne57 min
Mar 9, 3:16 PM CSTSevere Thunderstorm WarningOHXLewis, Perry44 min
Mar 9, 3:35 PM CSTSevere Thunderstorm WarningOHXHickman55 min
Mar 9, 3:44 PM CSTSevere Thunderstorm WarningOHXWayne37 min
Mar 9, 3:55 PM CSTSevere Thunderstorm WarningOHXLawrence50 min
Mar 9, 4:02 PM CSTSevere Thunderstorm WarningOHXLewis29 min
Mar 9, 4:10 PM CSTSevere Thunderstorm WarningOHXMaury45 min
Mar 9, 4:11 PM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Williamson34 min
Mar 9, 4:22 PM CSTSevere Thunderstorm WarningOHXDavidson23 min
Mar 9, 4:26 PM CSTSevere Thunderstorm WarningOHXGiles34 min
Mar 9, 4:32 PM CSTSevere Thunderstorm WarningOHXWilliamson28 min
Mar 9, 4:35 PM CSTFlash Flood WarningOHXLawrence3 hr
Mar 9, 4:37 PM CSTSevere Thunderstorm WarningOHXMarshall38 min
Mar 9, 4:41 PM CSTSevere Thunderstorm WarningOHXDavidson, Rutherford, Sumner, Wilson49 min
Mar 9, 4:56 PM CSTSevere Thunderstorm WarningOHXBedford34 min
Mar 9, 5:11 PM CSTSevere Thunderstorm WarningOHXCannon, DeKalb, Jackson, Macon, Smith, Trousdale68 min
Mar 9, 5:22 PM CSTSevere Thunderstorm WarningOHXCoffee38 min
Mar 9, 5:25 PM CSTSevere Thunderstorm WarningOHXRutherford, Wilson35 min
Mar 9, 5:28 PM CSTSevere Thunderstorm WarningOHXBedford33 min
Mar 9, 5:37 PM CSTSevere Thunderstorm WarningOHXClay53 min
Mar 9, 5:37 PM CSTSevere Thunderstorm WarningOHXClay53 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.